Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable representatives for symmetric automorphisms of groups and the general form of the Scott conjecture


Author: Mihalis Sykiotis
Journal: Trans. Amer. Math. Soc. 356 (2004), 2405-2441
MSC (2000): Primary 20E36, 20E08, 20E06
DOI: https://doi.org/10.1090/S0002-9947-03-03385-3
Published electronically: November 12, 2003
MathSciNet review: 2048523
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a group acting on a tree $X$ such that all edge stabilizers are finite. We extend Bestvina-Handel's theory of train tracks for automorphisms of free groups to automorphisms of $G$ which permute vertex stabilizers. Using this extension we show that there is an upper bound depending only on $G$ for the complexity of the graph of groups decomposition of the fixed subgroups of such automorphisms of $G$.


References [Enhancements On Off] (What's this?)

  • 1. H. Bass, Group actions on non-archimedean trees, Arboreal group theory (R.C. Alperin, ed.), M.S.R.I. publ. vol. 19, Springer-Verlag, New York, (1991), pp. 69-131. MR 93d:57003
  • 2. M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), 1-51. MR 92m:20017
  • 3. M. Bestvina, M. Feighn and M. Handel, The Tits alternative for $Out(F_{n})$ I: Dynamics of exponentially -growing automorphisms, Ann. of Math. (2) 151 (2000), 517-623. MR 2002a:20034
  • 4. M. Bestvina, M. Feighn and M. Handel, The Tits alternative for $Out(F_{n})$ II: A Kolchin type theorem, preprint.
  • 5. M. Bestvina, M. Feighn and M. Handel, The Tits alternative for $Out(F_{n})$ III: Solvable subgroups of $Out(F_{n})$ are virtually abelian, preprint.
  • 6. D. E. Cohen, Combinatorial Group Theory: a topological approach, London Math. Soc. Stud. Texts 14, Cambridge Univ. Press, Cambridge, 1989. MR 91d:20001
  • 7. D. J. Collins and E. C. Turner, Free product fixed points, J. London Math. Soc. (2) 38 (1988), 67-76. MR 89h:20037
  • 8. D. J. Collins and E. C. Turner, Efficient representatives for automorphisms of free products, Michigan Math. J. 41 (1994), 443-464. MR 95k:20039
  • 9. W. Dicks and M. J. Dunwoody, Groups acting on graphs, Cambridge Univ. Press, 1989. MR 91b:20001
  • 10. W. Dicks and E. Ventura, The group fixed by a family of injective endomorphisms of a free group, Contemp. Math. 195 (1996), 1-81.MR 97h:20030
  • 11. S. Gersten, Fixed points of automorphisms of free groups, Adv. in Math. 64 (1987), 51-85. MR 88f:20042
  • 12. R. Z. Goldstein and E. C. Turner, Fixed subgroups of homomorphisms of free groups, Bull. London Math. Soc. 18 (1986), 468-470.MR 87m:20096
  • 13. S. Krstic, Fixed subgroups of automorphisms of free by finite groups: an extension of Cooper's proof, Arch. Math. (Basel) 48 (1987), 25-30.MR 88d:20044
  • 14. J.-P. Serre, Trees, Springer-Verlag, New York, 1980. MR 82c:20083
  • 15. M. Sykiotis, Fixed points of symmetric endomorphisms of groups, Internat. J. Algebra Comput. (5) 12 (2002), 737-745.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20E36, 20E08, 20E06

Retrieve articles in all journals with MSC (2000): 20E36, 20E08, 20E06


Additional Information

Mihalis Sykiotis
Affiliation: Department of Mathematics, University of Athens, Athens 15784, Greece
Address at time of publication: Amalthias 18, Larisa 41222, Greece
Email: msikiot@cc.uoa.gr

DOI: https://doi.org/10.1090/S0002-9947-03-03385-3
Received by editor(s): July 24, 2002
Received by editor(s) in revised form: April 17, 2003
Published electronically: November 12, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society